Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 3, NWS Denver/Boulder, CO

January 31, 20227 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 31, 2022, 4:03 AM MST for 7 counties in Colorado. It took effect at Jan 31, 2022, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2022, 4:03 AM MST (11:03 UTC)
In effect from
Jan 31, 2022, 10:00 AM MST
Expired
Jan 31, 2022, 6:00 PM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3652 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS75 KBOU 311103
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
403 AM MST Mon Jan 31 2022

COZ035-036-311915-
/O.NEW.KBOU.HW.W.0003.220131T1700Z-220201T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Evergreen, Georgetown, Glendevey,
Nederland, Westcreek, Central City, Red Feather Lakes, Idaho
Springs, Estes Park, and Bailey
403 AM MST Mon Jan 31 2022

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MST 
THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph expected.

* WHERE...The Front Range Foothills.

* WHEN...From 10 AM this morning to 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.
Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
2 follow-up statements
520 
WWUS75 KBOU 311818
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
1118 AM MST Mon Jan 31 2022

COZ035-036-010100-
/O.CON.KBOU.HW.W.0003.000000T0000Z-220201T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Evergreen, Georgetown, Glendevey,
Nederland, Westcreek, Central City, Red Feather Lakes, Idaho
Springs, Estes Park, and Bailey
1118 AM MST Mon Jan 31 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph expected.

* WHERE...The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.
Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
378 
WWUS75 KBOU 010100
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
600 PM MST Mon Jan 31 2022

COZ035-036-010200-
/O.EXP.KBOU.HW.W.0003.000000T0000Z-220201T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-Jefferson
and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Evergreen, Georgetown, Glendevey,
Nederland, Westcreek, Central City, Red Feather Lakes, Idaho
Springs, Estes Park, and Bailey
600 PM MST Mon Jan 31 2022

...HIGH WIND WARNING HAS EXPIRED...

The threat has ended.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:36 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 30, 10:36 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 PM MST Sun Jan 30 2022

.UPDATE...
Issued at 749 PM MST Sun Jan 30 2022

Little to change for tonight.  On Mon, there is still some potential
for high winds over the mtns and possibly the higher foothills.
However, current cross-sections don't show much of a mtn wave, so
the stronger gusts may stay mainly above 10000 feet.  Meanwhile,
have added blowing snow over South Park along Hwy 285, which could
see quite a bit of blowing snow late in the morning through early
Mon evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 150 PM MST Sun Jan 30 2022

Another night of largely clear skies will provide for similar low
temperatures tonight, with the plains in the teens and 20's and
the high mountain valleys dropping well below zero. West winds
will be on the increase across the higher terrain by Monday
morning associated with an approaching upper-level trough. Cross-
barrier flow strengthens considerably by late morning/early
afternoon, with upstream values peaking around 50-55 knots near
mid afternoon. Forecast soundings indicate the presence of a
neutrally stable layer near ridgetop which could aid in mountain
wave amplification just downwind across upper elevations of the
foothills. High-resolution models have been consistent in
producing several hours of gusts 65-80 mph for some of these
areas, particularly in western Boulder County and above
timberline. Although some spots look rather likely to hit marginal
high wind criteria, there doesn't appear to be enough support for
widespread high winds across all of the foothills to warrant a
headline at this time. Regardless, overnight model trends will
need to be watched, and we have upped the forecast wind across
the higher terrain to reflect the increasing confidence.

The associated surface trough will near the northern plains Monday
afternoon and bring healthy northwest winds with gusts 30-40 mph
likely by the evening. Humidity will lower into the 15-20% range
during the afternoon across the far NE plains in advance of the
front, thus resulting in a period of elevated fire weather
conditions, but expect humidity to improve enough with frontal
passage to reduce the fire danger later in the day. As for daytime
temperatures, the increase in westerly winds should help scour out
the inversion in the high country somewhat and allow temperatures
to warm more noticeably compared to previous days. Highs east of
the Front Range look to remain fairly similar to today, mostly in
the 50's, with the coolest temperatures focused along Weld, Morgan
and Washington Counties due to combined elevation and snow cover
effects. A band of mid and high level clouds looks to traverse
the area during the afternoon, but the region will stay dry.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM MST Sun Jan 30 2022

Models develop a decent mean upper trough over the western United
States Monday night onward. There is upward vertical velocity on
the QG Omega fields for the CWA Monday night through Wednesday
evening. The flow aloft at jet level is west-southwesterly at
70-100 knots Monday night through Wednesday. The upper trough axis
pushes across the CWA Wednesday night with weak flow at jet
level. The low level pressure and wind fields are all over the
place Monday night as a cold front is suppose to push down
earlier Monday afternoon. Normal drainage may win out Monday nigh
anyway.  Overall easterly flow is progged for Tuesday well into
Wednesday night. The upslope is fairly strong Tuesday night and
Wednesday. The upper trough does bring a stronger cold airmass
into the CWA around Wednesday late morning/early afternoon. It
kind of just seeps in.

For moisture, there is an increase Tuesday morning. Cross sections
indicate that by Tuesday afternoon, pretty deep moisture is in place
over all the CWA.  This continues through late Wednesday evening,
before decreasing from the west.  The QPF fields have measurable
precipitation for the CWA from Tuesday afternoon through Wednesday
evening. Amounts are not significant. Will go with 50-80% pops in
most areas Tuesday night and Wednesday. No highlight yet.
Temperatures cool off a good 6-15 C on Tuesday from Monday's
highs. Wednesday's are about another 10 C colder again from
Tuesday's. Tuesday is cold. Wednesday is colder. Readings don't
look to reach record values at this time, but stay tuned.

For the later days, Thursday through Sunday, models have weak
upper ridging with weak northerly flow aloft into Saturday. Later
Saturday, a weak upper trough pushes across the northwest. By
Sunday, there could be more upper ridging, however models have
poor agreement. One thing they do agree on is that temperatures
will stay below seasonal normals all four days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1031 PM MST Sun Jan 30 2022

VFR will continue through Monday and Monday night. Winds will
remain mostly south through early Monday morning. Wind forecast
for Monday will be challenging. General pattern is for gusty west
winds developing late morning or early afternoon. The HRRR model
shows some eddies Monday afternoon with easterly winds mixed in
with the west winds. A weak front push through early Monday
evening, which will bring the gusty west winds to an end as winds
turn east to southeasterly.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Rodriguez
LONG TERM....RJK
AVIATION...Meier
Hazardous weather outlook, Jan 30, 11:07 AM MST, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MST Sun Jan 30 2022

COZ030>051-311815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MST Sun Jan 30 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday, there will be some slightly elevated fire weather
conditions over the plains due to breezy winds and low humidity in
the afternoon.  Strong winds will also develop in the northern
mountains and foothills with gusts up to 65 mph. A system will
bring, mostly light snowfall to the forecast area Tuesday and
Wednesday with travel impacts are expected. A pretty cold airmass
will be in place Wednesday afternoon through Thursday. Dry
conditions are expected over the forecast area Thursday through
Saturday with below normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:15 PM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more54 hr

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.